Alert archive / Utah / Special Weather Statements in 2021

Special Weather Statement, NWS Salt Lake City, UT

July 23, 2021Iron County, Utah

NWS Salt Lake City, UT issued this special weather statement at Jul 23, 2021, 3:14 PM MDT for Iron County, Utah. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2021, 3:14 PM MDT (21:14 UTC)
Expired
Jul 23, 2021, 4:00 PM MDT
In force
46 min
Issued by
NWS Salt Lake City, UT

County Iron County, UT

The radar

The Cedar City radar (KICX), 55 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 9.2 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2021-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 153 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2021-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
153 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
2435 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

730 
WWUS85 KSLC 232114
SPSSLC

Special Weather Statement
National Weather Service Salt Lake City UT
314 PM MDT Fri Jul 23 2021
 
UTZ122-125-232200-
Southwest Utah UT-Southern Mountains UT-
314 PM MDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN IRON COUNTY UNTIL 400 PM
MDT...

At 314 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 19 miles northwest
of Paragonah to 23 miles east of Eagle Valley...and moving east at 25
mph.

Pea size hail and wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Lund.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Salt Lake City.

&&

LAT...LON 3806 11268 3782 11345 3799 11395 3814 11315
TIME...MOT...LOC 2114Z 274DEG 22KT 3810 11301 3795 11377 

$$

MT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at Jul 23, 10:48 AM MDT, 4 hours 26 minutes earlier.

Area forecast discussion, Jul 23, 10:48 AM MDT, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1048 AM MDT Fri Jul 23 2021

.SYNOPSIS...A drier westerly flow will move into northern Utah
through the weekend, while deep moisture will linger across the
south leading to daily showers and thunderstorms with localized
heavy rainfall.

&&

.DISCUSSION...Another day of thunderstorms across central and
southern Utah with locally heavy rain possible. The PWs remain
near 1.50 inches along the Arizona border and the CAPE is even
higher than yesterday reaching 1400 over the southwest by 21Z. The
flow aloft is convergent across SW Utah this afternoon and
becoming northeast farther to the east. This all spells another
busy day with thunderstorms have a high potential of producing
Flash Flooding over the prone areas of of southern Utah as the
storm flow will be down drainage in many areas. Have extended the
FFA across all of Washington and Iron Counties from noon until
midnight tonight, although the thunderstorms will likely not get
going over central Washington County until late this afternoon or
evening.

Across northern Utah there is still very high PWs but there will
be a downward trend today as drier air works its way into the
region this afternoon. There will be a time frame from about noon
until 4pm that areas from the central Wasatch into the Uintas will
have the best chance to have some build ups and isolated
thunderstorms, but nothing like yesterday. At 500mb a subsidence
inversion will become more widespread across the northern 1/4 of
the state after about 21Z (3pm) which will stabilize the
atmosphere.

&&

.AVIATION... KSLC...VFR conditions are expected through the valid
TAF period. Southeast winds will transition to the northwest around
18Z. Scattered mid and high clouds will decrease into the evening,
but smoke will increase from the northwest. Vsby is expected to
remain above 6 sm. Winds will switch to southeast around 04Z.

Rest of Utah and southwest Wyoming...VFR conditions are expected
through the valid TAF period. There is a slight chance for an
isolated shower or thunderstorm in southwest Wyoming and northern
Utah through 00Z. Afternoon showers and thunderstorms will primarily
be in the south. The chance for precipitation will last through 06Z
in this portion of the state, with heavy rain the main threat. A
shower or thunderstorm over a TAF site could drop CIGs into MVFR
range for a short amount of time. Smoke will increase in southwest
Wyoming and northern Utah late, but vsby is expected to remain above
6 sm.

&&

.FIRE WEATHER...Abundant moisture will remain in place across
southern Utah today, which will result in scattered to numerous wet
thunderstorms. Some of this moisture will continue across far
southern Utah through the weekend. Meanwhile, drier air will spread
into northern Utah today and spread into central Utah for the
weekend. Scattered showers and thunderstorms can still be expected
today across the northern mountains, then become more isolated and
drier over the weekend. The moisture will work north again next
week, with scattered showers and thunderstorms possible for much of
the area through much of the week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch through this evening for UTZ122-123.

 Flash Flood Watch through this evening for UTZ124-125-128.

WY...None.
&&

PUBLIC...Struthwolf
AVIATION...Wilson
FIRE WEATHER...

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 23, 6:19 AM MDT, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
619 AM MDT Fri Jul 23 2021

UTZ101>131-WYZ021-241300-
Great Salt Lake Desert and Mountains-Tooele and Rush Valleys-
Eastern Box Elder County-Northern Wasatch Front-Salt Lake Valley-
Utah Valley-Cache Valley/Utah Portion-Wasatch Back-
Bear Lake and Bear River Valley-Wasatch Mountains I-80 North-
Wasatch Mountains South of I-80-Western Uinta Mountains-
Wasatch Plateau/Book Cliffs-Western Uinta Basin-
Western Millard and Juab Counties-Eastern Juab/Millard Counties-
Central Mountains-Sanpete Valley-Sevier Valley-Castle Country-
San Rafael Swell-Southwest Utah-Lower Washington County-
Zion National Park-Southern Mountains-Upper Sevier River Valleys-
Bryce Canyon Country-South Central Utah-
Capitol Reef National Park and Vicinity-Western Canyonlands-
Glen Canyon Recreation Area/Lake Powell-Southwest Wyoming-
619 AM MDT Fri Jul 23 2021

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Showers and thunderstorms capable of producing heavy rain, gusty
winds, and small hail will develop once again this afternoon and
evening. The strongest storms are expected across southern
Utah where a potential for flash flooding exists, especially in
prone areas such as slot canyons, burn scars, areas of steep
terrain, and normally dry washes and streams.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Daily showers and thunderstorms will be capable of heavy rain,
gusty winds and small hail each afternoon and evening. These
showers and thunderstorms will be more confined to southern Utah
Saturday and Sunday before spreading north again for the first
half of the upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

In the hours before

Local storm report, Jul 23, 2:21 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
221 PM MDT FRI JUL 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     LIGHTNING        SAINT GEORGE            37.11N 113.58W
07/22/2021                   WASHINGTON         UT   NEWSPAPER

            A LIGHTNING BOLT BLEW A FOUR FOOT WIDE HOLE
            THROUGH THE ROOF OF A ST. GEORGE HOME,
            STARTING A FIRE. NO ONE WAS HURT.

0706 PM     TSTM WND DMG     1 ESE MIDVALE           40.61N 111.89W
07/22/2021                   SALT LAKE          UT   PUBLIC

            1-INCH TREE LIMBS BROKEN; SHINGLES BLOWN
            OFF.

0715 PM     TSTM WND DMG     1 N TAYLORSVILLE        40.68N 111.93W
07/22/2021                   SALT LAKE          UT   PUBLIC

            BROKEN TREE LIMBS CAUSED DAMAGE.

0715 PM     HAIL             4 SSE SLC INTL ARPT     40.73N 111.95W
07/22/2021  M0.75 INCH       SALT LAKE          UT   BROADCAST MEDIA

            REPORTED FROM ABC 4 STUDIOS.

0715 PM     TSTM WND DMG     1 N COTTONWOOD HEIGHTS  40.62N 111.81W
07/22/2021                   SALT LAKE          UT   PUBLIC

            A LARGE TREE HAS UPROOTED AND CRASHED INTO A
            HOME, PLACING A HOLE IN THE ROOF. DAMAGE TO
            AN AWNING IS ALSO NOTED. TIME ESTIMATED FROM
            RADAR.

0730 PM     TSTM WND DMG     1 N MURRAY              40.67N 111.89W
07/22/2021                   SALT LAKE          UT   PUBLIC

            POWER LINES BROKEN. MULTIPLE LARGE TREES
            HAVE BEEN UPROOTED THROUGHOUT TOWN. REPORTS
            OF CARPORT AND CAR DAMAGE, DAMAGE TO
            BUSINESS SIGNS AND ROOFTOPS.

&&
Special weather statement, Jul 23, 3:14 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
314 PM MDT Fri Jul 23 2021

UTZ122-125-232200-
Southwest Utah UT-Southern Mountains UT-
314 PM MDT Fri Jul 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN IRON COUNTY UNTIL 400 PM
MDT...

At 314 PM MDT, National Weather Service Doppler radar indicated
strong thunderstorms along a line extending from 19 miles northwest
of Paragonah to 23 miles east of Eagle Valley...and moving east at 25
mph.

Pea size hail and wind gusts of 40 to 55 mph will be possible.

Locations impacted include...
Lund.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches, take shelter in a sturdy building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Salt Lake City.

&&

LAT...LON 3806 11268 3782 11345 3799 11395 3814 11315
TIME...MOT...LOC 2114Z 274DEG 22KT 3810 11301 3795 11377

MT

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:01 PM MDTSpecial Weather StatementSLCTooele44 min
Jul 22, 6:47 PM MDTSpecial Weather StatementSLCUtah43 min
Jul 22, 6:53 PM MDTAreal Flood AdvisorySLCSalt Lake112 min
Jul 22, 7:03 PM MDTSpecial Weather StatementSLCDavis42 min
Jul 22, 7:07 PM MDTSevere Thunderstorm WarningSLCSalt Lake, Utah23 min
Jul 22, 7:21 PM MDTSevere Thunderstorm WarningSLCDavis, Morgan, Salt Lake, Summit24 min
Jul 22, 7:23 PM MDTFlash Flood Warning Considerable damage threatSLCUtah82 min
Jul 22, 7:30 PM MDTSpecial Weather StatementSLCSalt Lake30 min
Jul 22, 7:37 PM MDTAreal Flood AdvisorySLCUtah105 min
Jul 22, 7:44 PM MDTSpecial Weather StatementSLCSalt Lake46 min
Jul 22, 7:52 PM MDTAreal Flood AdvisorySLCSalt Lake86 min
Jul 22, 8:01 PM MDTSpecial Weather StatementSLCMorgan29 min
Jul 22, 8:11 PM MDTSpecial Weather StatementSLCDavis49 min
Jul 22, 8:29 PM MDTSevere Thunderstorm WarningSLCDavis, Salt Lake, Tooele31 min
Jul 22, 8:56 PM MDTSpecial Weather StatementSLCMorgan, Salt Lake, Weber49 min
Jul 23, 3:20 AM MDTFlash Flood WatchSLCBeaver, Garfield, Iron, Kane, Piute, Washington and 1 more21 hr
Jul 23, 2:34 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr
Jul 23, 3:27 PM MDTSpecial Weather StatementSLCBox Elder33 min
Jul 23, 4:04 PM MDTSpecial Weather StatementSLCCache26 min
Jul 23, 4:35 PM MDTSpecial Weather StatementSLCCache25 min
Jul 23, 5:03 PM MDTSpecial Weather StatementSLCCache27 min

Nearby

Special Weather Statements in Utah, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.